Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 103, NWS St. Louis, MO

May 1, 2007Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 1, 2007, 4:53 PM CDT for Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2007, 4:53 PM CDT (21:53 UTC)
Expired
May 1, 2007, 5:30 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:20 PM CDTHAIL 0.75Florissant, MOSIZE AND TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 012153
SVRLSX
ILC119-MOC183-189-012230-
/O.NEW.KLSX.SV.W.0103.070501T2153Z-070501T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 530 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  SPANISH LAKE...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTFORD...
  ROXANA...
  WEST ALTON...
  WOOD RIVER...
  ALTON...
  BETHALTO...
  GODFREY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3878 9037 3878 9004 3900 9001 3900 9028
      3893 9029 3894 9036

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 012223
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT TUE MAY 1 2007

ILC119-MOC183-189-012232-
/O.EXP.KLSX.SV.W.0103.000000T0000Z-070501T2230Z/
MADISON IL-ST. LOUIS MO-ST. CHARLES MO-
522 PM CDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CHARLES...
NORTHEASTERN ST. LOUIS AND NORTHWESTERN MADISON COUNTIES EXPIRES AT
530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

HOWEVER...THE STORMS PASSING THROUGH THE REGION WILL BE PRODUCING 
EXTREMELY HEAVY RAIN...SOME SMALL HAIL...AND POSSIBLY WIND GUSTS OF 
30 TO 40 MPH...THROUGH 6 PM.

LAT...LON 3878 9038 3878 9004 3900 9001 3900 9028
      3893 9029 3894 9036

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:01 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 1, 3:01 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT TUE MAY 1 2007

.SYNOPSIS...
A COLD FRONT WILL SETTLE SOUTH INTO THE SOUTHERN MISSOURI OZARKS
TONIGHT AND WEDNESDAY. THIS WILL PROVIDE A FOCUS FOR SEVERAL
PERIODS OF RAIN AND A FEW THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

&&

.DISCUSSION...
A COLD FRONT NOW JUST TO THE NORTH OF MISSOURI WILL SETTLE SOUTH
TO THE SOUTHERN MISSOURI BORDER BY LATE TOMORROW AFTERNOON WITH AN
UNUSUALLY LARGE HIGH PRESSURE CENTER OVER THE GREAT LAKES. THIS
FRONT WILL DO A COUPLE OF THINGS THAT WILL VASTLY AFFECT THE
WEATHER IN THE BISTATE AREA. AS THE FRONT REACHES SOUTHERN MISSOURI
THE EASTERLY WINDS FROM THE HIGH WILL DRIVE COOLER AND DRYER AIR
INTO NORTHEAST AND EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS.
LOOK FOR HIGH TEMPERATURES TO STRUGGLE INTO THE 60S AT LEAST THE
NEXT COUPLE OF DAYS.

THE FRONT WILL ALSO PROVIDE A FOCUS MECHANISM FOR SOUTH WINDS OFF
THE GULF TO RIDE NORTH TO THE FRONT AND OVERRUN IT CREATING A
SUBSTANTIAL CHANCE FOR RAIN. THE HEAVIEST RAINS LOOK LIKE THEY
WILL BE IN FAR SOUTHEAST MISSOURI...ARKANSAS...TENNESSEE AND
KENTUCKY. HOWEVER IF THE FRONT RETREATS NORTH AREAS CLOSER TO
INTERSTATE 70 COULD BE INVOLVED.

THE PUBLIC FORECASTS MENTION LOCALLY HEAVY RAIN FOR COMMUNITIES
ALONG AND SOUTH OF INTERSTATE 70. THIS SITUATION WILL BE MONITERED
CLOSELY OVER THE NEXT 2 OR 3 DAYS IN CASE HEAVY RAINS INCREASE.

IN THE MEDIUM RANGE...UNSETTLED CONDITIONS COULD CONTINUE INTO THE
NEXT SEVERAL DAYS. AN UNSEASONABLY DEEP CLOSED UPPER LOW DEVELOPS
OVER THE SOUTHWEST U.S. OVER THE WEEKEND. THIS WILL INDUCE A SHARP
RIDGE OVER THE MID AND LOWER MISSISSIPPI RIVER VALLEY. THE AIR
WILL BE SOMEWHAT UNSTABLE. TEMPERATURES WILL RISE TO WELL INTO THE
80S AGAIN NEXT WEEK AND IF ANY STORMS DO FORM THEY WILL MOVE
SLOWLY AND CREATE HEAVY DOWNPOURS WHERE THEY GET GOING.

PEDIGO

&&

.AVIATION...
FOR THE 18Z TAFS...
VFR CONDITIONS PREVAIL ATTM WITH EXTENSIVE HIGH CLOUDS SPREADING
ACROSS THE AREA DUE TO THE BROAD UPR LEVEL CIRCULATION IN CENTRAL OK.
THIS UPR LOW IS FCST TO MEANDER NEWD THROUGH TONIGHT WHILE THE COLD
FRONT MOVES SOUTHWARD FROM FAR NORTHERN PORTIONS OF MO TO NEAR
INTERSTATE 70 BY 00Z AND THEN INTO SOUTHERN MO AND SRN IL BY 12Z
WED. THERE SHOULD BE SOME FAIRLY HIGH PROBABILITIES OF PCPN DURING
THIS 24H PERIOD...JUST TIMING THEM IN THE TAF SITES IS A LITTLE MORE
DIFFICULT. EXPECT THAT WE WILL SEE POCKETS OF WEAK TO MODERATE
INSTABILITY DEVELOP LATER THIS AFTERNOON AHEAD OF THE FRONT AND
THROUGHOUT THE WARM SECTOR ...AND LIFT WITH THE FRONT AND UPPER
SYSTEM SHOULD GENERATE SCT THUNDERSTORMS DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. SCT THUNDERSTORMS OR THUNDERSTORM CLUSTERS
SHOULD LAST UNTIL MID EVENING...THEN THE OVERALL AREAL COVERAGE IS
EXPECTED TO DIMINISH WITH ANOTHER ROUND OF PCPN BY MIDDAY ON
WEDNESDAY.

BYRD

&&

.HYDROLOGY...
THREE HOUR FLASH FLOOD INDICES INDICATE TWO INCHES OF RAINFALL
MORE OR LESS WILL CREATE PROBLEMS OVER EASTERN MISSOURI AND
SOUTHERN ILLINOIS. WITH THE FRONTAL SYSTEM IN THE AREA WE WILL
HAVE TO CONTINUALLY MONITER TO SEE WHAT PROBLEMS COULD DEVELOP.
THE MAJOR RIVERS ARE A FOOT OR TWO BELOW FLOOD STAGE AND ANY
SIGNIFICANT RAINFALL UPSTREAM OF THESE RIVERS AND TRIBUTARIES
COULD RESULT IN LONG TERM RISES. FORECASTS WILL BE ISSUED AS DATA
BECOMES AVAILABLE EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        60  69  56  68 /  60  80  70  60
QUINCY          54  68  52  65 /  40  30  60  40
COLUMBIA        58  69  56  66 /  60  80  70  60
JEFFERSON CITY  59  69  57  66 /  70  90  70  60
SALEM           59  69  56  67 /  60  80  60  60
FARMINGTON      60  69  59  68 /  70  90  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:30 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE MAY 1 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
330 PM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL LIFT NORTH THROUGH THE EVENING HOURS
BRINGING RAINFALL TO MOST COMMUNITIES IN CENTRAL AND EAST CENTRAL
MISSOURI BEGWEEN ST LOUIS AND JEFFERSON CITY...COLUMBIA...AND LAKE
OF THE OZARKS. SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL
AND GUSTY WINDS...PARTICULARLY IN MONITEAU AND BOONE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SETTLE SOUTH THROUGH THE BISTATE AREA TONIGHT
AND WEDNESDAY AND REMAIN QUASI STATIONARY THROUGH AT LEAST
THURSDAY. SEVERAL PERIODS OF RAIN ALONG WITH A FEW EMBEDDED
THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH FRIDAY. MUCH OF EAST
CENTRAL MISSOURI WILL RECEIVE UP TO 2 INCHES OF RAIN THROUGH THE
PERIOD. THE CHANCES FOR SEVERE STORMS WILL BE A LITTLE LOW BUT
REPEAT CONVECTION COULD CREATE HEAVY RAINFALL TOTALS.

MAJOR RIVERS REMAIN JUST BELOW FLOOD FOR THE MOST PART BUT GENERAL
RAINS OF THE NEXT 2 OR 3 DAYS COULD REVERSE THAT TREND AND BRING
THEM BACK ABOVE FLOOD STAGE BY THE WEEKEND OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. SPOTTERS ARE ENCOURAGED TO REPORT
FLOODING OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE.

PEDIGO

In the hours before

Local storm report, May 1, 4:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             ST. PETERS              38.78N 90.61W
05/01/2007  E0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            NEAR INTERSECTION OF MID RIVERS DRIVE AND WILLOT RD.

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:38 PM CDTSevere Thunderstorm WarningLSXLincoln34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.